Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2008, 9:25 PM CDT for Decatur County, Ringgold County, Wayne County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2008, 9:25 PM CDT (02:25 UTC)
- Expired
- Apr 10, 2008, 10:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Decatur County, IA, Ringgold County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 9:39 PM CDT | TSTM WND GST 58 | Lamoni, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 10, 4:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 110225
SVRDMX
IAC053-159-185-110300-
/O.NEW.KDMX.SV.W.0005.080411T0225Z-080411T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
925 PM CDT THU APR 10 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DECATUR COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
WESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 1000 PM CDT.
* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 15 MILES SOUTHWEST OF MOUNT AYR TO 11 MILES SOUTH OF LAMONI TO
38 MILES SOUTH OF LAMONI...OR ALONG A LINE EXTENDING FROM 27 MILES
NORTH OF ALBANY TO 15 MILES NORTHEAST OF BETHANY TO 20 MILES
SOUTHEAST OF BETHANY...AND MOVING NORTHEAST AT 65 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MOUNT AYR AND LAMONI BY 930 PM CDT...
LEON BY 940 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 24.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4057 9446 4089 9418 4090 9349 4058 9336
4058 9337 4056 9420
TIME...MOT...LOC 0225Z 216DEG 57KT 4065 9447 4050 9386
4013 9369
$$
SMALL2 follow-up statements
000
WWUS53 KDMX 110232
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT THU APR 10 2008
IAC053-159-185-110300-
/O.CON.KDMX.SV.W.0005.000000T0000Z-080411T0300Z/
DECATUR IA-WAYNE IA-RINGGOLD IA-
932 PM CDT THU APR 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN RINGGOLD...WESTERN WAYNE AND DECATUR COUNTIES...
AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM DELPHOS TO PLEASANTON TO 27
MILES SOUTH OF LINEVILLE...OR ALONG A LINE EXTENDING FROM 32 MILES
NORTH OF ALBANY TO 25 MILES NORTHEAST OF BETHANY TO 23 MILES EAST OF
BETHANY...MOVING NORTHEAST AT 66 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
TINGLEY...LEON...DECATUR CITY AND BEACONSFIELD BY 940 PM CDT...
LINEVILLE...GRAND RIVER AND ELLSTON BY 945 PM CDT...
WELDON...VAN WERT AND GARDEN GROVE BY 950 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 25.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
NORTHERN MISSOURI SINCE 8 PM. THIS IS AN EXTREMELY DANGEROUS SITUATION.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4057 9446 4089 9418 4090 9349 4058 9336
4058 9337 4056 9420
TIME...MOT...LOC 0232Z 217DEG 57KT 4073 9435 4058 9375
4021 9358
$$
SMALL000
WWUS53 KDMX 110302
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1002 PM CDT THU APR 10 2008
IAC053-159-185-110312-
/O.EXP.KDMX.SV.W.0005.000000T0000Z-080411T0300Z/
DECATUR IA-WAYNE IA-RINGGOLD IA-
1002 PM CDT THU APR 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RINGGOLD...
WESTERN WAYNE AND DECATUR COUNTIES HAS EXPIRED...
AT 1000 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4057 9446 4089 9418 4090 9349 4058 9336
4058 9337 4056 9420
TIME...MOT...LOC 0232Z 217DEG 57KT 4073 9435 4058 9375
4021 9358
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:50 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 10, 6:50 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT THU APR 10 2008 .DISCUSSION... MOST ACTION IN THE EARLY PART OF THE FCST. LO PRES OVR NERN KS LFTG NWD AND WILL MOVE THRU IA TNGT. WELL PROGGED BY THE MODLS. CUR WRMFNT PUSHING INTO SRN IA ATTM WTIH DEW POINTS IN THE UPPER 50S TO LOW 60S JUST S OF THE BNRY. ARC OF LOW TOP CONVETION LFTG NNEWD AND WILL AFFECT THE CWA THRU 01Z. AS LOW DEPARTS...COLD AIR WILL SINK SWD ACRS THE AREA. EXPECT PCPN TO CHNG TO SNW OVR THE WRN PART OF THE CWA BY SNRS AND SPRD EWD SLOWLY TO ALL BUT THE FAR EAST BY EVE. COULD SEE A COUPLE INCHES OVR THE NW...WITH ONLY LGT ACCUMS ELSE. -SHSN WILL CONT INTO SAT WITH CLRG SPRDG EWD ON SUN. WRMG TREND WILL MOVE IN FOR SUN INTO NET WEEK WITH TEMPS WRMG TO WELL ABV NORMAL BY TUE. AVIATION...11/00Z MAINLY IFR CIGS/VSBYS WILL CONTINUE THROUGH THE TAF PERIOD. SOME BINOVC EXPCTD AFTER THUNDERSTORMS BUT ANY IMPROVEMENT IN CONDITIONS WILL BE SHORT LIVED. STRONG WIND SPEEDS WILL ALSO BE FORECAST OVER ALL TAF SITES AS PRESSURE GRADIENT REMAINS TIGHT AS LOW PRES OVER SW IA SLOWLY LIFTS INTO NE IA. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLACK HAWK-BOONE- BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET- FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO- WORTH-WRIGHT. FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR APPANOOSE-DAVIS- DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-WAYNE. &&
Hazardous weather outlook, Apr 10, 5:30 AM CDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT THU APR 10 2008 IAZ039-049-050-059>062-071>075-081>086-092>097-111030- BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 530 AM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE NORTH ACROSS THE REGION TODAY AND EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY LATE THIS AFTERNOON THROUGH LATE EVENING...WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...THERE IS SOME CONCERN FOR DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY SOUTH OF HIGHWAY 92 AND EAST OF INTERSTATE 35. A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA SOUTHEAST OF A LINE FROM GRINNELL TO LAMONI THROUGH MIDNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>038-044>048-057-058-070-111030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-CASS- 530 AM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE NORTH ACROSS THE REGION TODAY AND EARLY TONIGHT. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL MIX WITH AND CHANGE TO SNOW FROM WEST TO EAST ON FRIDAY. SOME LIGHT ACCUMULATIONS OF SNOW...GENERALLY 2 INCHES OR LESS ARE POSSIBLE...ESPECIALLY NORTHWEST OF A FORT DODGE TO MASON CITY LINE. WINDS WILL ALSO INCREASE FROM THE WEST OR NORTHWEST AND GUST 30 TO 35 MPH AT TIMES...AND COMBINED WITH THE SNOW COULD RESULT IN REDUCED VISIBILITY AND DANGEROUS DRIVING CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF WIND GUSTS...HAIL OR SNOWFALL ARE APPRECIATED. MOYER
In the hours before
Local storm report, Apr 10, 7:12 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG OSKALOOSA 41.21N 92.71W
04/10/2008 MAHASKA IA TRAINED SPOTTER
SPOTTER RELAYED REPORT OF DAMAGE TO A FARM JUST SE OF
OSKALOOSA...SHINGLES BLOWN OFF AND A CORN BIN COLLAPSED.
&&
LEELocal storm report, Apr 10, 7:21 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 3 SE OSCEOLA 41.00N 93.73W
04/10/2008 E0.75 INCH CLARKE IA BROADCAST MEDIA
REPORT OF 3/4 INCH HAIL ABOUT 3 MILES SOUTHEAST OF
OSCEOLA AT 714 PM.
&&
LEELocal storm report, Apr 10, 8:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST N OSKALOOSA 41.29N 92.64W
04/10/2008 E70.00 MPH MAHASKA IA TRAINED SPOTTER
&&
LEELocal storm report, Apr 10, 8:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG OSKALOOSA 41.29N 92.64W
04/10/2008 MAHASKA IA EMERGENCY MNGR
DAMAGE TO FUEL PUMPS AND FRONT OF A STORE DUE TO WINDS.
&&
LEELocal storm report, Apr 10, 8:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 1 SE NEWTON 41.68N 93.03W
04/10/2008 E0.88 INCH JASPER IA LAW ENFORCEMENT
&&
LEELocal storm report, Apr 10, 8:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL BEAMAN 42.22N 92.82W
04/10/2008 E0.88 INCH GRUNDY IA TRAINED SPOTTER
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 44 min |
| Apr 10, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 34 min |
| Apr 10, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Wayne | 38 min |
| Apr 11, 3:13 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 14 hr |
| Apr 11, 3:37 AM CDT | River Flood Warning | DMX | Mahaska | 30 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.